If I were to talk to the average person about a proton pump, images of Buck Rogers or Star Trek might come to mind. It is some kind of ray gun or starship drive?
The fact is that each of us has a proton pump in our stomach. It is a cellular mechanism that creates the very high acidity needed for digestion and absorption.
To show how powerful this pump is, the acid-base balance of the bloodstream and other tissues is about 7.4, while that in the stomach is a pH of around 2, many thousands of times more acidic.
The other cells in the body would die at that level of acid, yet the proton pump and stomach lining keeps it all up to facilitate our good health and digestion.
Proton pump inhibitor drugs (PPIs), such as omeprazole (Prilosec), pantoprazole (Nexium), lansoprazole (Prevacid) and others, are widely used antacids that shut down this important physiological process.
Though these drugs have never been approved by the FDA for use longer than eight weeks, they are commonly taken daily by those at risk of serious bleeding, recurrent ulcers and heartburn.
Prilosec is even available over the counter without prescription. However, you need to know there are some risks with taking these medications continuously.
In my latest book, “The Healthy Gut Workbook,” I wrote a chapter called, “Don’t Take Once a Day Forever” that warns of the risks of chronic PPI use. At the time of writing, it included well documented concerns about the low acid level induced by these drugs affecting absorption of important nutrients such as B12, calcium, iron, other nutrients and vitamins, as well as the risks of bacterial overgrowth.
Bacteria that would normally be killed in the acid environment of the stomach can now pass onto the lower gut.
Chronic use has been associated with colorectal cancer, osteoporosis, anemia, nerve problems and food allergy. More recently, studies have shown an increase in hip fracture rate for those on high dose PPIs for extended periods.
Patients taking clopidogrel (Plavix) or similar blood thinner drugs after heart attack were noted to have significantly increased admissions for recurrent heart attacks if they were on PPIs simultaneously.
The PPI seemed to cause the loss beneficial effects of the blood thinner.
So what is a person to do, particularly if your doctor has recommended these medications for long-term use?
First of all, you ought discuss the risk and benefit ratio with your doctor. If you suffer from chronic heartburn or gastritis, I don’t recommend stopping your PPI abruptly as you will have a rebound in acidity as the proton pump turns back on and your symptoms may worsen.
Here is a protocol I have found useful to wean patients off these potent drugs.
Warning: Do this only in consultation with your physician.
• Skip a dose every third day, substituting Zantac 150 mg or Pepcid 20 mg for two weeks.
• If you tolerate this, skip every other day with substitution with Zantac or Pepcid every other day for two weeks.
• If this is tolerated, at the end of a month, switch entirely to Zantac or Pepcid and keep PPI in reserve for flare-ups of heartburn or acid dyspepsia.
On the positive side, these drugs, along with the Histamine 2 (H2) blockers like cimetidine (Tagamet), ranitidine (Zantac), and famotidine (Pepcid) have revolutionized the care of esophageal and stomach problems.
When I was a medical student and resident, all the antacids we had were things like Maalox and Mylanta. Many people needed to resort to surgery for long-term relief or treatment of complications like bleeding and obstruction.
The so-called pyloroplasty-vagotomy procedure involved opening up the muscle that helps empty the stomach and cutting the nerve that affects acid secretion.
It sounds radical but it was then the best practice and all we had back in the pre-H2 and pre-PPI era. This procedure is rarely done these days, so these drugs are effective, but with the concerns I have raised regarding the PPIs.
I was happy with the immediate relief I got from the newly released Tagamet when I developed a bleeding ulcer as a stressed out third-year resident. Some other options for reducing acid reflux and upper gastrointestinal discomfort and dyspepsia include while minimizing the risks of PPI’s are:
• Use the H2 blockers routinely for pain and the PPI’s for flare-ups.
• Use liquid or chewable antacids like Tums, Mylanta, or Maalox.
• Consider herbal formulas such as aloe vera juice, deglycyrrhizinated licorice (DGL), slippery elm, cabbage juice.
• Avoid offending agents such as anti-inflammatory drugs, caffeine, nicotine, steroids, alcohol.
• Maintain a healthy weight to reduce the risk of hiatal hernia and increased reflux.
• Treat Helicobacter pylori infection if present. Your doctor can test you for this.
• Manage stress effectively.
If symptoms persist, you may need a scope of the upper GI tract to rule out serious problems such as Barrett’s esophagus, chronic ulcers, cancer, or others.